Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS El Paso, TX

August 22, 2018Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 22, 2018, 2:10 PM MDT for Otero County, New Mexico. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2018, 2:10 PM MDT (20:10 UTC)
Expired
Aug 22, 2018, 3:45 PM MDT
In force
95 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 39 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WGUS54 KEPZ 222010
FFWEPZ
NMC035-222145-
/O.NEW.KEPZ.FF.W.0022.180822T2010Z-180822T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
210 PM MDT WED AUG 22 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Northern Otero County in south central New Mexico...

* Until 345 PM MDT.

* At 210 PM MDT, Doppler radar indicated heavy rain across the warned
  area. Up to one inch of rain has already fallen. Flash flooding is
  expected to begin shortly.

* Some locations that may experience flooding include...
  Silver Lake...
  and Dry Canyon.

Additional rainfall amounts of one inch or more is possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3311 10564 3300 10562 3297 10573 3299 10581
      3311 10576

$$

TRIPOLI
1 follow-up statement
553 
WGUS74 KEPZ 222057
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
257 PM MDT WED AUG 22 2018

NMC035-222145-
/O.CON.KEPZ.FF.W.0022.000000T0000Z-180822T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
257 PM MDT WED AUG 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR
NORTHERN OTERO COUNTY...

At 249 PM MDT, Doppler radar estimated over one inch of heavy rain 
in the last hour along highway 82 between Cloudcroft and Mountain 
Park, and just north of Cloudcroft. Some flash flooding will 
likely occur over these areas.

Some locations that will experience flooding include...
Silver Lake...
and Dry Canyon.

Additional rainfall amounts of one inch or more are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3311 10564 3300 10562 3297 10573 3299 10581
      3311 10576

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 5:00 AM MDT, 9 hours 10 minutes earlier.

Area forecast discussion, Aug 22, 5:00 AM MDT, 9 hours 10 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
500 AM MDT Wed Aug 22 2018

.SYNOPSIS...
Southerly flow around high pressure aloft over northern Texas will
continue to bring enhanced moisture to the area, especially
southwestern New Mexico, while drier air lurks to the east over
the Trans Pecos region. Expect numerous afternoon thunderstorms
over the higher terrain of the Gila Region, Sacramento Mountains,
and New Mexico Bootheel this afternoon, with isolated storms
across the lowlands. Thunderstorms will increase in coverage over
the lowlands towards the evening hours, especially over areas
just west of an El Paso to Alamogordo line. Localized flooding
will be possible in a few places. Meanwhile, temperatures will
generally be near seasonal, but perhaps a few degrees above normal
the further east of El Paso you go. This pattern will generally
repeat itself Thursday and Friday, but thunderstorm chances will
become a little more even spread out across the area this weekend.

&&

.DISCUSSION...
Radar shows an MCV associated with last night's cluster of
thunderstorms is moving NE over eastern Sierra County. Based on
its speed, it should exit the CWA and not have much influence on
convection initiation today. Skies are also clearing up south of
the I-10 corridor, so leftover convective debris shouldn't be much
of an issue either.

The subtropical ridge continues to slowly drift eastward, and is
currently centered over the DFW area. Drier air aloft exists
across most of West Texas, right up to around an ELP-ALM line.
However, forecast models (e.g., NAM and GFS) indicate the
moisture gradient aloft will stay more or less in the same place
today. Higher-res models, including several UofAZ WRF runs and
most of the HREF members (except the NAM 4km Nest) suggest while
the best thunderstorm coverage is likely to be in SW New Mexico
this afternoon and evening, we'll see scattered coverage up to
near the an ELP-ALM line, with isolated storms further to the
east (except scattered in the Sacramento Mountains). The coarser-
res NAM and GFS, as they did yesterday, are a lot more
pessimistic about precip chances in south-central New Mexico and
nearby El Paso County, but they've been a bit dry-biased on the
eastern edge of the upper level moisture the past couple days.

That said, there will likely be a sharp cutoff to precip somewhere
in the eastern 1/3rd of the CWA today, and we may manage to mix
out into the 40s with our dewpoints near or just east of El Paso.
Note the low/mid- 50s dewpoints over most of SE Otero and
Hudspeth Counties even now in the pre-dawn hours.

Also of note is a weak inverted trough over northern Coahuila,
readily picked out on water vapor satellite imagery, but perhaps
not well depicted by model analyses (the RAP does have a weak PV
anomaly, that's about it). This may help maintain convection in
the evening hours as it rounds the ridge and moves into our area
this evening. Don't confuse this with the larger inverted trough
over Tamaulipas/Nuevo Leon...that one won't impact our area
directly, but may help boost convection over the Sierra Madres
later in the week. With southerly flow, this could help us out in
terms of moisture transport towards the weekend.

Models try to nudge the drier air aloft a little further to the
west on Thursday while low level moisture continues to diminish
east of the Rio Grande thanks, in part, to a weak lee surface
trough interrupting the flow off the Gulf of Mexico. Areas further
to the west will benefit from moist W to SW low level flow,
pulling in moisture from the Sierra Madres and southern Arizona.
I kept isolated PoPs in for most of the area Thursday
afternoon/evening, but this may be the most stark day in terms of
favoring SW New Mexico for thunderstorm coverage.

This overall pattern looks to continue Friday and into the
weekend. As a trough moves into the Pacific Northwest, the upper
level flow over the Desert Southwest will veer to the SW, causing
the well-established moisture plume to sort of "lean over" or
take on a SW-NE orientation across New Mexico. This suggests
better, and more evenly-distributed chances for precip Fri-Mon.
Drier air may try to work in from the west early next week.

&&

.AVIATION...
Expect another round of scattered to widespread thunderstorms over
the higher terrain this afternoon and evening, with isolated to
scattered storms over the lower elevations, favoring areas west of
an ELP-ALM line. Will introduce VCTS to most TAF sites after 23Z,
though the better probabilities will be at DMN. A stray storm is
possible before 23Z in the lowlands, but the probabilities are too
low (10 to 20 percent) to include in the TAFs.

&&

.FIRE WEATHER...
The subtropical ridge will remain to our east through the weekend,
with upper level moisture focused on SW New Mexico today and
tomorrow. Expect scattered to widespread afternoon thunderstorms
in the Sacramento Mountains and the Gila, with good wetting rains
likely. Lowland storms will generally be more favored over western
areas. Thunderstorm chances will become more evenly spread-out
over the weekend. Afternoon Min RH values will range from 25 to 40
percent in the lowlands (highest in the west), and 40 to 50
percent in the higher elevations, with excellent overnight
recovery. Could even see some patchy fog in mountain valleys in
the early morning hours through the weekend, depending on
rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 95  75  94  74 /  20  20  10  10
Sierra Blanca           92  69  94  68 /  10   0   0  10
Las Cruces              93  67  90  67 /  30  30  10  10
Alamogordo              92  68  92  67 /  30  20  20  20
Cloudcroft              69  52  69  50 /  60  20  30  30
Truth or Consequences   90  67  89  67 /  30  40  20  30
Silver City             84  59  80  60 /  50  50  40  40
Deming                  92  67  91  66 /  30  40  20  20
Lordsburg               90  65  86  66 /  30  50  30  30
West El Paso Metro      94  73  93  73 /  20  20  10  10
Dell City               95  69  96  68 /  10   0   0  10
Fort Hancock            96  72  97  72 /  10  10   0  10
Loma Linda              91  69  91  68 /  10  10   0  10
Fabens                  95  70  95  71 /  10  20   0  10
Santa Teresa            94  71  92  71 /  20  30  10  10
White Sands HQ          93  69  91  69 /  20  30  10  10
Jornada Range           93  68  91  66 /  30  30  10  20
Hatch                   93  67  90  66 /  30  30  20  20
Columbus                94  68  91  69 /  30  30  20  20
Orogrande               93  72  92  71 /  20  20  10  20
Mayhill                 78  58  80  57 /  50  20  30  30
Mescalero               77  58  79  57 /  70  20  30  30
Timberon                78  55  79  56 /  40  20  20  30
Winston                 81  54  81  54 /  70  50  50  40
Hillsboro               87  61  87  62 /  40  40  30  30
Spaceport               90  66  89  64 /  30  30  20  20
Lake Roberts            80  51  78  51 /  60  50  50  40
Hurley                  85  58  82  60 /  40  50  40  40
Cliff                   87  59  83  60 /  60  50  40  40
Mule Creek              85  59  81  61 /  60  50  40  40
Faywood                 86  62  85  63 /  30  40  30  30
Animas                  90  67  86  66 /  30  50  40  30
Hachita                 91  65  88  64 /  30  50  30  30
Antelope Wells          88  63  86  65 /  40  50  50  40
Cloverdale              84  62  83  62 /  50  50  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman
Hazardous weather outlook, Aug 22, 1:10 PM MDT, 1 hour before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
110 PM MDT Wed Aug 22 2018

NMZ401>408-414>416-231915-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
110 PM MDT Wed Aug 22 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms. Some heavy rainfall and local flash
flooding possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms continuing, mainly afternoons and
evenings. Areas of heavy rain and localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ409>413-417-TXZ418>424-231915-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
110 PM MDT Wed Aug 22 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms, mainly this evening. Moderate rain and
localized flooding possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated late afternoon and evening thunderstorms. Some heavy rain
and localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Aug 22, 1:54 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
154 PM MDT WED AUG 22 2018

NMZ402-222045-
Southern Gila Highlands/Black Range NM-
154 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
245 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Poverty Creek, moving north at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Poverty Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3332 10771 3332 10791 3348 10795 3348 10767
TIME...MOT...LOC 1954Z 180DEG 8KT 3337 10782

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:15 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero60 min
Aug 22, 10:49 AM MDTAreal Flood AdvisoryEPZOtero116 min
Aug 22, 12:37 PM MDTFlash Flood WarningEPZOtero98 min
Aug 22, 1:40 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 22, 1:54 PM MDTSpecial Weather StatementEPZ51 min
Aug 22, 2:04 PM MDTFlash Flood WarningEPZOtero116 min
Aug 22, 2:13 PM MDTSpecial Weather StatementEPZOtero47 min
Aug 22, 2:39 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 22, 3:06 PM MDTAreal Flood AdvisoryEPZDoña Ana114 min
Aug 22, 3:18 PM MDTFlash Flood WarningEPZDoña Ana97 min
Aug 22, 3:34 PM MDTSpecial Weather StatementEPZOtero41 min
Aug 22, 3:44 PM MDTSpecial Weather StatementEPZOtero46 min
Aug 22, 4:04 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Aug 22, 4:10 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 22, 4:24 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 22, 4:33 PM MDTSpecial Weather StatementEPZHidalgo42 min
Aug 22, 4:40 PM MDTSpecial Weather StatementEPZHidalgo50 min
Aug 22, 4:54 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 22, 4:59 PM MDTSpecial Weather StatementEPZSierra46 min
Aug 22, 5:06 PM MDTSpecial Weather StatementEPZSierra39 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.